Restoration Health

Surprising Risks of Oral Contraceptives

Since the 1960s, many women have used birth control pills to prevent unwanted pregnancies. The concept seems to be pretty ideal at its core: by preventing the ovaries from releasing an egg, there cannot be fertilization. But as you might expect, messing with the way mother nature has designed a woman’s body to work will inevitably cause side-effects well beyond the mere avoidance of pregnancy.

There are a number of very worrisome symptoms associated with the use of oral contraceptives, including the use of an IUD (intrauterine device). But most women are never told the truth about the risks and dangers of using these types of hormone contraceptives. The side-effects are so common that it actually has an official name: post birth control syndrome (PBCS).

Many of the PBCS side effects are more likely to occur while a woman is taking oral contraceptives. One of the most concerning is an increased risk of blood clots or stroke. But there’s plenty more going on behind the scenes that don’t meet the eye and that’s what’s so concerning.

  • Increased risk of cardiovascular disease
  • Broad nutrient deficiencies including B1, B2, B6, B12, vitamin C, vitamin E, magnesium, selenium, and zinc
  • Disruption of normal gut bacteria (dysbiosis)
  • Hypothyroidism
  • Gas, bloating, constipation and other digestive disorders
  • Acne
  • Increased risk of obesity, osteoporosis, endometriosis, PCOS
  • Adrenal dysfunction
  • Higher likelihood of breast, endometrial, cervical and ovarian cancers
  • Infertility
  • Difficulty losing weight and changes in body composition
  • Breast tenderness
  • Poor metabolism of estrogen
  • Migraines and headaches
  • Increased risk of intestinal yeast and/or fungal issues
  • Impaired nutrient absorption
  • Increased intestinal permeability (aka “leaky gut”)
  • Mood changes including anxiety and depression
  • Increased intestinal inflammation
  • Greater risk of inflammatory bowel disorders (IBD) including ulcerative colitis (30% risk) and Crohn’s disease (24% risk)

This doesn’t sound like something any woman would agree to if she was made aware of the known risks beforehand. But the good news is that her hormones can recover and her body can return to a normal state as long as the primary offender (hormone contraceptives) have been removed. This is when it becomes vitally important to work with a holistic practitioner who is familiar with PBCS and knows how to systematically unwind the after-effects of contraceptive hormone usage.

Your body is worth every bit of effort you put into making yourself whole again! It absolutely can be done!

Ronda Nelson

Ronda L. Nelson, PhD, MH is a holistic nutritionist and master herbalist who started Restoration Health, Inc. to help support and restore optimal health for those who are looking for alternative options with regard to their overall health and well-being.

You might also be interested by

Leave a Reply

Your email address will not be published. Required fields are marked *